When does heroin withdrawal start?
Opiates like heroin change how the nervous system works. When these opiates are removed, your body needs time to recover. But why does heroin withdrawal occur? And what are its characteristic symptoms?
When you use heroin, your central nervous system gradually adapts to its presence. Over time, your brain and body become reliant on the drug to feel ‘normal’ and you become physically dependent to heroin. At this point, when you stop using heroin (or significantly reduce your doses), your nervous system elicits uncomfortable symptoms as it adjusts to the absence of the opiate.
The appearance of heroin withdrawal symptoms starts within 12 hours of last usage. Early symptoms of heroin withdrawal can manifest as agitation or muscle aches and then progress to stomach cramps, diarrhea and vomiting. Symptoms of heroin withdrawal vary in intensity, severity, and duration depending on individual use.
Heroin withdrawal symptoms
You can expect to experience withdrawal symptoms after a regular period of heroin abuse lasting a few weeks or more. Heroin withdrawal symptoms are typically described as extremely unpleasant. The most common signs and symptoms of heroin withdrawal include:
- agitation, anxiety, and mood disorders
- crying, sweating and goose bumps
- muscle pains, abdominal cramping
- nausea and vomiting
Duration of heroin withdrawal symptoms
The duration of heroin withdrawal symptoms varies by individual and often depends on the severity of addiction . However, medicines used during detox from such as methadone and buprenorphine can reduce length of time and magnitude of heroin withdrawal symptoms.
For example, the length of withdrawal symptoms without using any heroin antagonist can last more or less 7 days. Using antagonists can cut length of heroin withdrawal symptoms by up to a few days. However, antagonists must be only used with doctor’s supervision and must be taken only as directed.
Tips regarding withdrawal from heroin
The most important tip to follow when experiencing heroin withdrawal symptoms is to always seek the help of a medical professional. No amount of willpower is a good substitute for professional help. Experiencing heroin withdrawal symptoms alone can easily make you turn back to drug use, which only lengthens the cycle of addiction. Doctors are very knowledgeable in the management of heroin addiction and can help reduce intensity of withdrawal symptoms, including craving.
Relapse to heroin is a common outcome, but this should not stop you from getting treatment for heroin addiction. Cravings to use heroin can occur at any point of time during or after detox from heroin. If it happens, take quick action by going to your doctor, speaking with a psychologist, seeking out a support group, or nearest addiction center for proper intervention. Despite its difficulty, heroin addiction remains a treatable condition and one that you can overcome.